|Reaching Undectable--How long does it take?
Dec 24, 2003
Hi Dr. Young
You have helped me so many times in the past. I need some again. tested neg 03/02. Tested pos 3/03. Aug 28 2003 my cd4 hit 251, vl 205K. Started first line of meds 9/17/03. Kaletra, Viread and Emtiva. 10/27/03 my cd4 was 482, vl 1923 and was .40. On 12/19/03 my cd4 was 542 and vl 162 and 40.
It has been 3 months and I am still not "undectable." Question # 1. Should I be concerned? Question # 2. What is "normal" time frame to reach undectable.
Also, I still want to switch off Kaletra once vl goes undectable for 3 months. Question #3. Any idea what odds are I will be able to go back to Kaletra afterwards if necessary. I want to get off it due to odds of lipo development, but am very concerned I may not beable to use it later. Can you help? Thanks so much Kevin
| Response from Dr. Young
Kevin- so good to hear from you again.
It's good to see your labs and to see that your counts are progressing very well.
The rate to which one reaches undetectable viral loads depends first, on the starting viral load-- meaning the higher the baseline, the longer it takes to get undetectable. Going from 200K to undetectable (for example, less than 50 copies) is going to take longer than for someone who starts with a viral load of 2000. The key issue to me is the percentage drop (particularly in the first month)-- looking at your numbers, you had a roughly 99% reduction (2 log10) at your first month- an excellent response. This response is highly predictive of the potency of your drug regimen. So, while some guidelines talk about reaching undetectable levels within 12 weeks, this statement refers to the average person with an average (50K) viral load. In your case, a viral load below 200 at this point is acceptable to me, but you (and your doctor) should continue to monitor things closely (as I would, even if the viral load was less than 50).
Now as for wanting to switch off of Kaletra-- I think that the key issue is what the reason for wanting to switch off is-- if it's to minimize risk of lipodystrophy, I'd caution you, simply because the link between Kaletra (and other PIs) for that matter and lipodystrophy is weak, at best. If the drug regimen is working well (as it should, given your response), a switch might expose you to new side effects or risk of toxicity, without any demonstrable improvement in risk of lipodystrophy. If the reason for switching is because of pill burden or side effects, then, of course, a switch out might improve things for you-- there are newer PIs (atazanavir and fosamprenavir) with lower pill burden and once-daily options-- these have a lesser time of clinical experience, given their recent approval, but might offer alternatives as well.
Hope this is helpful. Again, thanks for writing.
Good luck, happy holiday. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Painful Red Spots After Unprotected Oral Sex Without Ejaculation Worried I Have HIV
- Shingles After Precum Touching Vagina Worried I Have HIV
- Swollen Lymph Glands After Erotic Massage Worried I Have HIV
- Testicular Pain After Receptive Anal Sex With Condom Does It Mean I Have HIV
- Tiredness After Swallowing Precum What Are The Chances Of HIV
- Vaginal Discharge After Oral Sex With No Protection Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.